Funnel Cloud, Alachua
- When
- May 31, 6:16 PM EST
- Where
- Alachua County, 2 mi NW of Waldo
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.675, -82.358 (the zone’s center; the record gives no point)
The funnel cloud was short-lived.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The funnel cloud was short-lived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:20 PM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT TUE MAY 31 2005 ...LOCALLY HEAVY RAINFALL TO CONTINUE THROUGH THE END OF THE WEEK... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... DEEP AND VERY MOIST SWLY FLOW AHEAD OF MEAN LAYER TROF OVER THE CENTRAL U.S. WILL CONTINUE THROUGH THE SHORT TERM PERIOD. VERY HIGH CONFIDENCE IN LIKELY TO CATEGORICAL POPS...BUT EXACT TIMING AND SEVERE WEATHER POTENTIAL REMAINS IN QUESTION. STORM TOTAL RAINFALL AMOUNTS THROUGH FRIDAY STILL APPEAR TO RANGE IN THE 2 TO 4 INCH AMOUNTS WITH HIGHER TOTALS TO 5 OR 6 INCHES POSSIBLE IN SOME LOCATIONS. DUE TO THE 6-9HR BREAKS IN BETWEEN BANDS OF HEAVY CONVECTION FEEL THAT HWO/ZFP/GRIDS WITH MENTION OF LOCALLY HEAVY RAINFALL THREAT CONTINUES TO BE ENOUGH AND WILL NOT CONSIDER A FLOOD WATCH AT THIS TIME...ALTHOUGH THAT POSITION COULD CHANGE TOWARD THE END OF THE WEEK AS THE RAINFALL TOTALS ADD UP. AS FOR THE SEVERE WX THREAT FOR LATE TONIGHT AND WEDNESDAY...MODELS ARE DEVELOPING A STRONG 850MB LLJ LATE TONIGHT OVER THE ERN GOMEX THAT TRANSLATES ACRS THE FL PENINSULA WED...SO DYNAMICS ARE THERE...IT WILL JUST BE THE INSTABILITY THAT MAY BE LACKING AS IN THIS MORNINGS EVENT WHERE IT ENDED UP BEING A LARGE BATCH OF RAIN WITH EMBEDDED TSTMS. MAX TEMPS WILL CONTINUE TO RUN BELOW NORMAL IN THE LOWER 80S WED AND MID 80S FOR THU. 12Z MODELS ARE STILL AGREEING THAT WED NIGHT MAY SEE A SMALL BREAK IN THE ACTION AFTER MIDNIGHT WITH RAIN FREE CONDITIONS BEFORE A RETURN TO MORE DIURNAL PCPN TRENDS FOR THU/FRI. .LONG TERM...FRIDAY THROUGH TUESDAY... DEEP SWLY FLOW WILL CONTINUE THROUGH FRIDAY BEFORE SLOWLY BECOMING MORE ZONAL WITH SOME RIDGING EXPECTED IN THE MID LEVELS OVER THE WEEKEND AND WILL CONTINUE INTO EARLY NEXT WEEK. GOOD CHANCE POPS WILL CONTINUE ON FRIDAY (50%) WITH LOCALLY HEAVY RAINFALL STILL POSSIBLE...WHILE RIDGING ALOFT WILL BUMP POPS DOWN INTO THE 30-40% RANGE FOR THE SAT THROUGH MON PERIOD. HIGHEST COVERAGE OF TSTMS IN THE LONG TERM IS EXPECTED ON FRIDAY WITH THE LEAST COMING ON SUN/MON. MAX TEMPS WILL SLOWLY RETURN TO NORMAL WITH HIGHS NEAR 90. && .MARINE...A MYRIAD OF WINDS PRESENT ACROSS THE WATERS WITH FRONT OVER THE NORTHERN WATERS AND OBSERVATIONS INFLUENCED BY PASSING SHOWERS. IT LOOKS LIKE THINGS ARE SLOWLY BEGINNING TO SETTLE OUT THIS AFTERNOON AND HAVE EASTERLY WINDS OVER THE NORTHERN WATERS AND SOUTH TO SOUTHWEST WINDS 10 TO 15 KNOTS SOUTH OF THE FRONT. AS LOW APPROACHES TONIGHT...EXPECT FLOW SOUTH OF THE FRONT TO INCREASE SLIGHTLY BUT STILL JUST BELOW SCEC. FURTHER INCREASE TO OCCUR ON WEDNESDAY AND EXPECT AT LEAST SCEC FOR THE OFFSHORE LEG WITH SEAS BUILDING TO 3 TO 5 FEET. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 81 68 85 / 80 90 50 60 SSI 71 80 71 83 / 80 90 50 60 JAX 70 82 70 87 / 80 90 50 70 SGJ 72 83 71 84 / 70 80 60 70 GNV 71 83 69 84 / 70 90 50 70 OCF 71 85 70 85 / 60 90 50 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && PUBLIC...HESS MARINE/FIRE WX...DEESE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 700 PM EDT TUE MAY 31 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 700 PM EDT TUE MAY 31 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TONIGHT... ...LOCALLY HEAVY RAINFALL TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE... ABUNDANT MOISTURE WILL CONTINUE TO STREAM NORTH OUT OF THE GULF OF MEXICO IN RESPONSE TO A SURFACE LOW ALONG THE GULF COAST. THIS MOISTURE WILL INTERACT WITH A STALLED FRONT OVER SOUTH GEORGIA...AND RESULT IN PERIODS OF HEAVY RAINFALL. THE MOST PERSISTENT AND HEAVIEST RAINS WILL AFFECT SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY AREA OF NORTH FLORIDA. STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE FORECAST AREA THROUGH WEDNESDAY WITH ISOLATED HIGHER AMOUNTS. NUISANCE FLOODING CAN BE EXPECTED IN NORMALLY FLOOD PRONE AND METROPOLITAN AREAS WHERE DRAINAGE AND RUNOFF ARE POOR. AREA RIVERS ARE BELOW FLOOD STAGE AND SOILS SHOULD BE ABLE TO ABSORB MUCH OF THE FORECAST RAINFALL. HOWEVER...INTERESTS SHOULD STAY TUNED TO THE LATEST FORECAST INFORMATION. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ACROSS NORTHEAST FLORIDA DURING THE EVENING HOURS. THE GREATEST THREATS FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS THE AREA OF LOW PRESSURE LINGERS OVER THE SOUTHEAST STATES. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP AS WELL AS PERIODS OF HEAVY RAINFALL. THURSDAY THROUGH SUNDAY...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... ...SPOTTERS ARE REQUESTED TO RELAY FLOODING REPORTS... SPOTTERS ARE REQUESTED TO RELAY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463512.